My girlfriend has been suffering with an intense headache for going on 3 weeks now (started June 24, 2012). The pain, a throbbing, pounding, and occasional sharp pain, is predominantly on the left side of her head. In addition to the pain is dizziness, nausea, inability to sleep (getting maybe 3 hours a night), and difficulty eating or drinking (feels like she is gagging as food is going down).
Her doctor did a CT scan which revealed "something," but he couldn't tell what so he referred her to a neurologist. In between going to the neurologist, she went to a local Emergency Care facility that did blood-work thinking the pain was from meningitis. The blood-work showed a high white blood-cell count which could indicate meningitis, but a high count could mean anything. He sent her home with an anti-biotic and some Tylenol 3 for the pain and suggested she get in to the neurologist.
The neurologist did an MRI which revealed significant brain swelling. He also did a spinal tap and decided that IV therapy with Toradol would be necessary to help reduce the pain. The spinal tap showed no meningitis. The IV therapy didn't no go well. During the procedure, my girlfriend (Ashley), started to feel "weird" and started having trouble breathing, had an accelerated heart rate and a high blood pressure. She almost ended up in the ER. They sedated her to calm her down and eventually went home. The neurologist said by the next evening she would be feeling like a "new person."
Well she was, but not in a good way. Another Toradol pill later, the breathing troubles continued, a pain behind the eyes and a sore throat developed and the dizziness worsened. The headache though, was significantly less...maybe a 2 on a pain scale of 1-10, with 10 being unbearable. The neurologist suggested she stop the Toradol and that DHE migraine infusion therapy was likely needed.
However, because Ashley had not been eating, drinking or sleeping much, it was necessary for her to bring her strength up before doing the infusion therapy. She received fluids the other day through an IV and was given some Lorazepam to help "sedate" her or feel relaxed so she could sleep. The IV fluids helped her feel better and she was able to get almost 6 hours of sleep with the Lorazepam.
Now though, the headache is back to a 7 on the pain scale and is a sharp pain. Pain behind the eyes is almost gone, the sore throat isn't burning anymore, dizziness is now off and on, but the breathing has only slightly improved. She is worried about the DHE infusion therapy because of the bad experience with the Toradol IV and it seems there are some risks with the infusion therapy. She is thinking of getting a second opinion. Very few drugs, prescription or over-the-counter have worked during this whole ordeal.
- Has anyone experienced anything like this?
- Has anyone experienced the DHE infusion therapy? The 2-hour version
- Is this a migraine or perhaps something else?
I think I've covered it all, but we're at a loss and are looking anywhere for help or similar stories. We feel like we're not getting any real help from the doctor and that he (the neurologist) wants to just throw drugs and procedures at a problem he's not 100% certain about. Any thoughts, advice, comments, stories, etc. would be appreciated!